Tornadoes · United States · Missouri · 2014

EF0 tornado, DeKalb County, Missouri, September 9, 2014

This EF0 tornado ran 0.8 miles across DeKalb County on September 9, 2014, touching down at 10:22 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 9, 2014
Touchdown
10:22 PM CDT (03:22 UTC)
Lifted
10:23 PM CDT (03:23 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
DeKalb County
Touchdown point
39.988, -94.351
Lift-off point
39.988, -94.337
Record number
1409092122-01

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 20:34 UTC and running to 04:55 UTC.

Issued (UTC)ExpiredProductOffice
20:34 UTC04:55 UTCTornado WatchEAX
00:00 UTC11:52 UTCFlash Flood WatchEAX
01:26 UTC02:15 UTCSevere Thunderstorm WarningEAX
02:10 UTC02:48 UTCSevere Thunderstorm WarningEAX
03:33 UTC09:30 UTCFlood AdvisoryEAX
05:11 UTC11:37 UTCFlash Flood WarningEAX
11:34 UTC23:30 UTCFlood WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Sep 9, 6:34 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 9, 6:34 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT Tue Sep 9 2014

.SHORT TERM...(This Evening through Thursday Night)
Issued at 219 PM CDT TUE SEP 9 2014

The main focus in the near term is the severe potential for this
afternoon and overnight tonight. The various NWP differ with respect
to development and timing and are having a tough time depicting the
current warm air advection induced convection across eastern NE and
IA. For this fcst issuance have stayed the course with the best
chance for surface based storms developing across the northwestern
counties, per VIS satellite and radar trends. The convection should
then spread across the CWA overnight tonight. The Flash Flood Watch
that is in effect beginning 00Z tonight through 12Z tomorrow looks on
track as that area should see training storms producing a large swath
of rainfall of 1-2 inches with locally higher amounts. As for the
hail, wind, and tornado threats, those too have the higher
probabilities across our northern zones this evening as that is where
the best supportive shear and instability exist well into the
overnight hours. The activity should continue well into the night
with straight line winds being the main issue of concern, though QLCS
issues may develop if a line can consolidate over the CWA.

The precip should slowly end from northwest to southeast very late
tonight into tomorrow morning with the passage of a cold front. The
exception should be our far south central and southeast zones where
showers and scattered storms will linger well into the day on
Wednesday.  Once that activity moves off the entire CWA should see
very cool temperatures for Thursday and Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 219 PM CDT TUE SEP 9 2014

Strong cold air advection will continue on Friday, holding highs in
the mid 50s to around 60 degrees -- nearly 25 degrees below seasonal
normals. A few light showers are possible as the upper trough moves
over Friday and Friday evening, then surface high pressure will
build in for Saturday and Sunday, keeping temperatures cool and
precipitation chances nil.

Return flow on the back side of the high will allow temperatures to
warm back into the 70s by Monday, while flow gradually flattens to
zonal and allows a few disturbances to float back into the region,
creating lower-end chances for showers and storms for the beginning
of the next work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 634 PM CDT TUE SEP 9 2014

Thunderstorms currently over northwest and far northern Missouri will
gradually build southeast during the evening and overnight hours,
eventually reaching KSTJ by 02z and the MCI/MKC terminals around 04z.
Some isolated development is possible out ahead of these storms, but
will not be as widespread. Low level wind shear will be possible
tonight after 06z as winds between 1-2 kft increase to 60 to 70 kts
out of the southwest. By 12z-15z Wednesday morning, a cold front will
sweep through all terminals, clear out any lingering precipitation,
and veer winds around to the northwest at 15 to 20 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Wednesday morning FOR MOZ001>008-
     011>017.

&&

SHORT TERM...Pietrycha
LONG TERM...Laflin
AVIATION...Laflin
Hazardous weather outlook, Sep 9, 7:35 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT TUE SEP 9 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-110045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
735 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
 NORTHERN MISSOURI THIS EVENING...AND WILL BE CAPABLE OF PRODUCING
 LARGE HAIL...DAMAGING WINDS...AND A TORNADO OR TWO. STORMS WILL
 GRADUALLY SPREAD SOUTHWARD LATE THIS EVENING AND TONIGHT...AND WILL
 EVENTUALLY TRANSITION TO MORE OF A STRAIGHT LINE WIND THREAT.

 AREAS OF FLOODING ARE LIKELY ACROSS NORTHERN MISSOURI TONIGHT AS
 MULTIPLE ROUNDS OF STORMS CONTINUE TO CROSS INTO THE AREA. A
 WIDESPREAD 1 TO 3 INCHES OF RAINFALL IS EXPECTED...WITH ISOLATED
 HIGHER AMOUNTS ARE EXPECTED BY EARLY WEDNESDAY MORNING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THUNDERSTORMS WILL GRADUALLY EXIT THE AREA BY WEDNESDAY AFTERNOON.
 NO SEVERE WEATHER IS EXPECTED ON WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Sep 9, 7:43 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          EAGLEVILLE              40.47N 93.99W
09/09/2014                   HARRISON           MO   EMERGENCY MNGR

            US HIGHWAY 69 PARTIALLY BLOCKED...POWER POLES DOWN AND
            SNAPPED.

&&

ADOLPHSON
Local storm report, Sep 9, 8:13 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FLASH FLOOD      ROCKPORT                40.41N 95.52W
09/09/2014                   ATCHISON           MO   911 CALL CENTER

            US HIGHWAY 111 MAIN STREET INTO ROCKPORT IMPASSABLE.

&&

ADOLPHSON
Local storm report, Sep 9, 8:25 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             5 SW BOLCKOW            40.06N 94.89W
09/09/2014  M1.50 INCH       ANDREW             MO   TRAINED SPOTTER

            QUARTER TO PING PONG SIZED HAIL, HEAVY RAIN, WINDS EST 40
            TO 45 MPH.

&&

KBRONIS
Local storm report, Sep 9, 8:53 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             1 N SAVANNAH            39.96N 94.83W
09/09/2014  M1.25 INCH       ANDREW             MO   TRAINED SPOTTER

            LIGHT RAIN, WITH HAIL UP TO HALF DOLLAR. EARLIER HAD PEA
            SIZE HAIL.

&&

KBRONIS
Local storm report, Sep 9, 9:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
908 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             ROSENDALE               40.04N 94.82W
09/09/2014  M2.50 INCH       ANDREW             MO   PUBLIC

            PUBLIC REPORTED TENNIS BALL SIZE HAIL.

&&

KBRONIS
Local storm report, Sep 9, 9:20 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
920 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     FLASH FLOOD      3 WNW BARNARD           40.20N 94.87W
09/09/2014                   NODAWAY            MO   LAW ENFORCEMENT

            A FOOT OF WATER OVER SOUTHBOUND U.S. HIGHWAY 71

&&

LAFLIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

3.4 hours before the tornado, 156 km from the path. September 10, 2014.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1708 joules per kilogram, CIN -6, lifted condensation level 1605 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2014-09-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 155 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1708 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
3032 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.0
Supercell composite
19.0
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 12:00Z

8.6 hours after it, 156 km from the path. September 10, 2014.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 657 joules per kilogram, CIN -22, lifted condensation level 633 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2014-09-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 137 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-22 J/kg
Surface CAPE
1335 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Pleasant Hill radar (KEAX), 131 km away, was scanning. The volume nearest the touchdown began at 03:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:20 UTCHAIL 1.55 Sw BolckowAndrew, MOQUARTER TO PING PONG SIZED HAIL, HEAVY RAIN, WINDS EST 40 TO 45 MPH.
01:22 UTCHAIL 2.5RosendaleAndrew, MOPUBLIC REPORTED TENNIS BALL SIZE HAIL.
01:51 UTCHAIL 1.251 N SavannahAndrew, MOLIGHT RAIN, WITH HAIL UP TO HALF DOLLAR. EARLIER HAD PEA SIZE HAIL.
02:19 UTCFLASH FLOOD3 Ese ArkoeNodaway, MO
02:19 UTCFLASH FLOOD3 Wnw BarnardNodaway, MOA FOOT OF WATER OVER SOUTHBOUND U.S. HIGHWAY 71
02:19 UTCFLASH FLOOD4 Wnw BarnardNodaway, MO
02:19 UTCFLASH FLOOD6 W ArkoeNodaway, MO
03:25 UTCTSTM WND DMGFairportDekalb, MODELAYED REPORT. TIME ESTIMATED BY FIRE DEPT AND RADAR. SEVERAL TREES DOWN IN THE CITY OF FAIRPORT. SEVERAL OF THESE TREES LANDED ON HOUSES. AT LEAST ONE OTHER RESIDENCE HAS A ROOF MISSING. THE MAIN AREA OF DAMAGE EXTENDS
05:04 UTCFLASH FLOOD1 E AltamontDaviess, MOHIGHWAY 6 EAST OF ALTAMONT HAS RAPID FLOWING WATER OVER THE ROADWAY.
05:04 UTCFLASH FLOOD3 W GallatinDaviess, MOHIGHWAY 6 2-3 MILES WEST OF GALLATIN HAS RAPID WATER FLOWING OVER THE ROADWAY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of September 9, 2014

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 94:29 PM CDTEF1Otoe, NE7.7965$50,000
September 95:50 PM CDTEF0Atchison, MO4.925
September 97:10 PM CDTEF0Holt, MO3.030
September 97:35 PM CDTEF0Holt, MO0.125
September 97:40 PM CDTEF0Holt, MO0.125
September 99:10 PM CDTEF0Saint Charles, MO1.725

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.